Texas, 2007

Flash Flooding and Hail in Texas, May 9, 2007

May 9, 2007 · NWS EWX · 4 events in 2 counties and zones

Following heavy rainfall the previous evening, thunderstorms the next morning produced additional rainfall over Val Verde and Edwards Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Following heavy rainfall the previous evening, thunderstorms the next morning produced additional rainfall over Val Verde and Edwards Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 9, 5:42 AM CST, 48 minutes earlier.

Area forecast discussion, May 9, 5:42 AM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
642 AM CDT WED MAY 9 2007

.AVIATION...
MULTILEVEL CEILINGS THIS MORNING RANGING FROM LIFR TO MVFR WILL
GRADUALLY LIFT TODAY TO VFR BY 20Z. SCATTERED SHOWERS AND ISOLD
TSTMS WILL TRAVERSE THE REGION WITH VISIBILITIES FALLING BELOW 1
MILE. OUTSIDE OF THE THUNDERSTORMS AREAS, CEILINGS WILL AGAIN
LOWER TO MVFR LEVELS ARND 06Z.

&&

.PREV DISCUSSION... /ISSUED 431 AM CDT WED MAY 9 2007/

DISCUSSION...BUSY WEATHER DAY AND NIGHT AHEAD. UPPER LEVEL TROUGH
FINALLY WILL ENTER TEXAS THIS AFTERNOON WITH INCREASING SHOWERS
AND THUNDERSTORMS FROM WEST TO EAST. A FLASH FLOOD WATCH WAS
ISSUED FROM NOON THROUGH 7 AM THURSDAY FOR THE EDWARDS
PLATEAU..RIO GRANDE PLAINS AND MUCH OF THE TEXAS HILL COUNTRY.
SOILS ARE SATURATED FROM PREVIOUS RAINS ACROSS MUCH OF THE
WATCH AREA SO ADDITIONAL SIGNIFICANT RAINFALL COULD RESULT IN
RAPID RUNOFF AND RESULTANT FLASH FLOODING IN THE WATCH AREA.
COLDER AIR ALOFT WILL INCREASE THE RISK FOR LARGE HAIL AND
DAMAGING WINDS AS THE SQUALL PUSHES ACROSS LATE TODAY AND
TONIGHT. RAINS SHOULD BE TAPERING OFF FROM THE WEST BY LATE
THURSDAY INTO EARLY FRIDAY AS THE UPPER LOW MOVES SOUTHEAST
INTO THE NORTHWEST GULF. RIDGING ALOFT WILL BUILD ACROSS OVER
THE WEEKEND WITH DAYTIME TEMPERATURES RISING A FEW DEGREES.
ANOTHER WEAK WAVE WILL MOVE SOUTHEAST IN NORTHWEST FLOW ALOFT
MONDAY GIVING A SLIGHT CHANCE OF RAIN TO EASTERN SECTIONS...
OTHERWISE RIDGING ALOFT WILL DOMINATE THROUGH MIDWEEK WITH
SEASONAL TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              86  63  83  62  87 /  20  50  40  30  -
AUSTIN BERGSTROM INTL AIRPORT  83  62  82  58  86 /  20  50  40  30  -
DEL RIO INTL AIRPORT           82  64  87  64  87 /  50  50  -   -   -
SAN ANTONIO INTL AIRPORT       83  64  83  62  86 /  20  50  40  30  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM NOON CDT TODAY THROUGH THURSDAY MORNING FOR
THE FOLLOWING ZONES: BANDERA...BLANCO...BURNET...DIMMIT...EDWARDS...
FRIO...GILLESPIE...KENDALL...KERR...KINNEY...LLANO...MAVERICK...
MEDINA...REAL...UVALDE...VAL VERDE...ZAVALA.

&&

02/06
Hazardous weather outlook, May 9, 4:26 AM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
526 AM CDT WED MAY 9 2007

TXZ171>173-183>194-202>209-217>225-228-101030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
526 AM CDT WED MAY 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON THROUGH TONIGHT.
THE MAIN THREAT WILL BE LARGE HAIL. THE REPEATED NORTHWARD MOVEMENT
OF THE THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN AND FLASH
FLOODING OVER THE HILL COUNTRY AND WESTERN SECTIONS OF SOUTH
CENTRAL TEXAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE RAINS AND THUNDERSTORMS WILL EXIT THE REGION ON FRIDAY.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Val Verde

When
May 9, 6:30 AM CST to 11:00 AM CST
Where
Val Verde County, 10 mi S of Loma Alta
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.775, -100.770

Scattered showers and thunderstorms produced general 2 to 3 inch rain amounts between Loma Alta and Carta Valley. US377 was closed at its junction with US277 south of Loma Alta.

Flash Flood, Edwards

When
May 9, 6:30 AM CST to 11:00 AM CST
Where
Edwards County, Carta Vly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.800, -100.680

Scattered showers and thunderstorms produced general 2 to 3 inch rain amounts between Loma Alta and Carta Valley. US377 was closed, along with FM2523.

Hail, Val Verde

When
May 9, 10:02 AM CST to 10:10 AM CST
Where
Val Verde County, 1 mi N of Pandale
Measured
1 in hail
Reported by
COOP Observer
Coordinates
30.195, -101.550

Flash Flood, Val Verde

When
May 9, 3:00 PM CST to 6:00 PM CST
Where
Val Verde County, 10 mi NNE of Del Rio
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.504, -100.837

Scattered showers and thunderstorms produced general 1 to 2 inch rain amounts north of Del Rio that closed FM2523, SH164, FM1024, and FM189 due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33342, 33343, 33344, 33345.